Michigan, 2004

Heavy Snow in Michigan, December 2 to 3, 2004

December 2 to 3, 2004 · NWS MQT · 1 event in 1 county or zone

A low pressure system developing over the Northern Plains moved across the Upper Great Lakes and brought significant snow to portions of north central Upper Michigan on the 2nd. The heaviest snow occurred over Marquette County where 24-hour snowfall totals included 10 inches at the Marquette National Weather Service and 12 inches at Skandia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system developing over the Northern Plains moved across the Upper Great Lakes and brought significant snow to portions of north central Upper Michigan on the 2nd. The heaviest snow occurred over Marquette County where 24-hour snowfall totals included 10 inches at the Marquette National Weather Service and 12 inches at Skandia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 2, 3:43 AM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Dec 2, 3:43 AM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
343 AM EST THU DEC 2 2004

.DISCUSSION...
MAIN FORECAST CONCERN IN THE SHORT TERM IS SNOW POTENTIAL TODAY.

AN INTERESTING EVENT COMING TOGETHER TODAY. WATER VAPOR IMAGERY
SHOWS A COUPLE SHORTWAVES OF INTEREST. ONE JUST NORTH OF LAKE
SUPERIOR...AND ASSOCIATED WITH THIS RUC ANALYSIS SHOWS FALLING
HEIGHTS ACROSS THE LAKE. ANOTHER WAVE IS DROPPING THRU SRN MANITOBA.
DLH/GFK RADARS SHOW AN AREA OF SNOW BECOMING MORE WIDESPREAD FROM
NERN ND TOWARD NWRN WI AHEAD OF THIS WAVE...IN AN AREA OF INCREASING
H8 FRONTOGENESIS. THIS FRONTOGENESIS WILL SPREAD ACROSS THE U P
TODAY AND AS THE WAVE COMES THRU A SFC LOW/TROF WILL FORM. MODELS
AGREE WITH THIS BUT WHAT THEY DISAGREE ON IS WHERE GREATEST
FRONTOGENESIS WILL SET UP...AND RESULTANT BAND OF HEAVIEST PCPN.
CONFLUENCE IN WAKE OF SHORTWAVE TO OUR NORTH SHOULD HELP TO SUSTAIN
HIGH PRES ON NW SIDE OF LAKE SUPERIOR. FOR THIS REASON...AND GIVEN
GREATER RUN TO RUN CONSISTENCY AMONG THE GFS/UKMET...HAVE SIDED WITH
THE MORE SOUTHERN TRACK ADVERTISED BY THESE MODELS AS OPPOSED TO THE
06Z ETA WHICH DEVELOPS A STRONGER SFC LOW AND TRACKS IT FURTHER
NORTH (THOUGH THE 00Z ETA AGREED WITH THE GFS/UKMET). THUS...LOOKS
AS IF BAND OF HEAVIEST PCPN WILL OCCUR ACROSS THE CENTRAL TO
SOUTHERN PART OF THE CWA...ALONG AND JUST SOUTH OF FRONTOGENESIS
AXIS AND COINCIDENT WITH STRONGEST H8-H5 Q-VECTOR CONVERGENCE.

WITH A PERIOD OF STRONG FORCING WITHIN REGION OF FAVORABLE SNOW
GROWTH TEMPERATURES...AND GIVEN RADAR TRENDS UPSTREAM...WILL ISSUE
SNOW ADVISORY ACROSS THE SRN TIER FOR 2-4 INCHES TODAY INTO THIS
EVENING (SUPPORTED BY ETA QPF OF 0.2-0.3 INCHES). BACKING WINDS (SEE
SW WIND AT IWD ALREADY) WOULD SUGGEST A BRIEF TIME OF LAKE
ENHANCEMENT OFF OF LAKE MICHIGAN AS WELL...AND IN THESE AREAS ACCUMS
MAY GO AS HIGH AS 5 INCHES. GOGEBIC/ONTONAGON SHOULD BE WINNERS WITH
THIS EVENT AS CYCLONIC NE/N FLOW AS THE TROF TRACKS THRU WILL
PROVIDE A GOOD PERIOD OF LAKE ENHANCEMENT OFF OF LAKE SUPERIOR LATER
THIS AFTN/EVNG. WILL GO AS HIGH AS 4-8 INCHES TOTAL IN THIS AREA.
WILL ISSUE ADVY FOR REMAINDER OF NRN TIER WITH EXCEPTION OF THE
KEWEENAW AS THEY SHOULD SEE SOME LAKE HELP AS WELL ONCE WINDS BECOME
NLY THIS AFTN/EVNG...THOUGH CONVERGENCE NOT AS FAVORABLE AS IN THE
FAR WEST. NELY FLOW ON KEWEENAW NOT FAVORABLE...SO WILL KEEP AMTS
JUST BELOW ADVY LEVEL.

ADVY ALREADY IN EFFECT FOR ERN CTYS WITH DOMINANT LES BAND
PERSISTING ON CONVERGENT WNW FLOW. WITH GRADUAL BACKING OF WINDS
SHOULD SEE CONVERGENCE SHIFT N AND POSSIBLY MAKE IT OFFSHORE BY
MIDDAY OR SO. DESPITE A POTENTIAL BREAK IN THE ACCUMULATING
SNOWFALL...WILL KEEP HEADLINE GOING OUT THERE FROM THIS MORNING THRU
THE EVENING.

SYSTEM PUSHES OFF TO THE EAST TONIGHT...AND WINDS BACK QUICKLY IN
ADVANCE OF NEXT CLIPPER (SEEN ON WV IMAGERY IN NRN BC). MODELS
TRENDING FURTHER SOUTH WITH THIS FEATURE AS IT DIVES INTO THE NORTH
CENTRAL CONUS...AND THIS SEEMS REASONABLE GIVEN CURRENT LONGWAVE
TROF POSITION. ETA/GFS EACH TAKE PV ANOMALY FROM ND TO NRN IL...SO
WITH BRUNT OF ENERGY MISSING US DOUBT WE WILL SEE TO MUCH IN THE WAY
OF SYNOPTIC SNOW (Q-VECTOR CONVERGENCE IS WEAK). POTENTIAL IS STILL
THERE FOR SOME ACCUMULATING LAKE ENHANCED SNOW OFF OF LAKE
MICHIGAN...AND WILL SUSTAIN WORDING IN HWO BUT AT THIS TIME DO NOT
THINK IT WILL BECOME A HEADLINE EVENT. ALSO...CONVERGENCE WILL NOT
BE SUSTAINED AT A GIVEN POINT FOR TOO LONG DUE TO VEERING WINDS.

MUCH WARMER PACIFIC AIR IN WAKE OF FRI WAVE WILL PUT AN END TO LAKE
EFFECT.

NEXT CLIPPER PASSES NORTH OF LAKE SUPERIOR SAT. HAVE SUSTAINED
CHANCE POPS FOR THE NORTH FOR NOW...HIGHEST IN THE EAST WHERE
GREATEST LIFT SHOULD BE.

POTENTIAL MESSY MIXED PCPN EVENT EARLY NEXT WEAK. HAVE MADE NO
CHANGES TO THE EXTENDED.

COORDINATED WITH APX...DLH AND GRB. THANKS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
   SNOW ADVY THRU THIS EVNG MIZ002-009-006-007-085.
   SNOW ADVY LATE THIS MORNING THRU THIS EVNG MIZ004-005-010-011-084.
   SNOW ADVY THIS AFTN AND EVNG MIZ012>014.

&&

JKL
Hazardous weather outlook, Dec 2, 5:24 AM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
524 AM EST THU DEC 2 2004

MIZ001>007-009>014-084-085-031300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
524 AM EST THU DEC 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WIDESPREAD SNOW WILL DEVELOP FROM WEST TO EAST TODAY...AND TAPER
OFF THIS EVENING...AS A FAST-MOVING DISTURBANCE TRACKS ACROSS UPPER
MICHIGAN. SNOW ACCUMULATIONS WILL GENERALLY RANGE FROM 2 TO 6
INCHES...THOUGH LOCALLY HIGHER AMOUNTS ARE POSSIBLE OVER THE HIGHER
TERRAIN FROM IRONWOOD TO ROCKLAND AND OVER THE HURON MOUNTAINS. ONLY
AROUND AN INCH IS EXPECTED IN SOUTHERN MENOMINEE COUNTY. SEE THE
LATEST STATEMENTS FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOUTH TO SOUTHWEST WINDS WILL BRING THE POSSIBILITY OF A FEW INCHES
OF LAKE ENHANCED SNOW FROM MANISTIQUE TO GRAND MARAIS EAST TO
NEWBERRY AND TAHQUAMENON FALLS FRIDAY AFTERNOON INTO FRIDAY EVENING.

GALE FORCE WINDS ARE POSSIBLE ON THE WEST HALF OF LAKE SUPERIOR
FRIDAY NIGHT AND SATURDAY...AND ON THE EAST HALF OF LAKE SUPERIOR
SATURDAY.

A LOW PRESSURE SYSTEM MOVING NORTHEAST INTO THE GREAT LAKES REGION
EARLY NEXT WEEK WILL BRING RAIN AND SNOW TO WEST AND CENTRAL UPPER
MICHIGAN MONDAY AND TUESDAY. IF IT REMAINS COLD ENOUGH...THE SNOW
COULD BE SIGNIFICANT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS ARE
GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Marquette

When
December 2, 8:00 AM EST to December 3, 1:00 AM EST
Where
Marquette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430090.